|Can Videx be Toxic?
Dec 6, 2004
I was diagnosed with HIV 2 years ago. I went on drugs a couple of weeks after catching the virus testing negative for the virus but have a viraload of 20k. I was very briefly on Kaletra but once the doctor received the mutation labs, he took me off the Kaletra. The three drugs I take are virramune, videx, viread. I was undetectable within 2 months of becoming positive but my tcells went from 700 to 1100 down to 700 then 500 and dropped below 300. The sharp decline began in Sept 2003 almost a year after becoming positive. My doctor was perplexed to see my tcells climb and then gradually drop over the last year. I have taken the regime religiously resulting in an undetectable viralload. He had heard that decreasing one part of my regimen (videx) to 200mg might help because in rare cases it can inhibit the bone marrow from being productive. Have you heard of such a thing in regards to videx? I take great care of myself and have had no HIV related illness or symptoms. The most recent test since decreasing the videx dosage to 200 mg showed my tcells going up to 398. I am hopefull but this is still a fraction of what my previous tcell count yielded and wonder if the drugs are toxic to my body. Any insight into my situation would be greatly appreciated.
Response from Dr. Sherer
In one prospective randomized trial of this combination compared to combivir, both with efavirenz (Sustiva), the trial was prematurely stopped when there were more virologic failures in the DDI + TDF arm compared to other arm. All of the failures in the DDI + DF occured in patients with CD4 cell counts below 200 and viral loads over 100,000. (Moyle, ICAAC, 2004)
In addition, several cohort studies and one clinical trial have shown evidence of falling CD4 cell counts in patients who, like yourself, have very good virologic control, but in whom, after around 6 months of the expected CD4 cell rises, there is a gradual loss of CD4 cell counts. In the largest study, an anlysis of the TORO studies which led to the approval of enfurvitide (T-20), there was a significant difference in patients on DDI + TDF compared to all other NRTI regimens in the degree of CD4 cell rise. (Negredo, ICAAC, 2004). Again, I emphasize that these falling CD4 cell counts were seen during times of excellent virologic control.
These data were recently reported in Bangkok, ICAAC, and the Glasgow meeting in November, 2004, and in the past month has a letter alerting clinicians to this phenomenon has been sent out by the manufacturer of DDI (Bristol Meyers Squibb).
The reasons for this phenomenon are unknown. One plausible hypothesis that has been advanced is the blockade by tenofovir of a key enzyme in the metabolism of DDI, i.e. purine nucleoside phosphorylase, which may drive metabolism towards an anabolic pathway and generate excess adenosine. Though plausible, this hypotheseis remains to be tested.
My advice to you, therefore, is to talk to your doctor immediately about these recent results. Since the phenomenon that these presentations are reporting has happened to you, I would suggest that you and your physician find an alternative NRTI backbone instead of DDI + TDF.
resistance built up too soon
- Enlarged Lymph Nodes After Unprotected Vaginal Sex Worried I Have HIV
- Pain In Penis After Reused Needle Worried I Have HIV
- Pain In Penis After Sex With Hooker What Are The Chances Of HIV
- Sore On Penis After Oral Sex Hooker What Are The Chances Of HIV
- Can Antibiotics Cause Vaginal Bleeding?
- Can I Catch Gonorrhea Without Having Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.